Alert archive / Ohio / Lakeshore Flood Warnings in 2021
Lakeshore Flood Warning 1, NWS Cleveland, OH
NWS Cleveland, OH issued this lakeshore flood warning at Mar 17, 2021, 3:37 PM EDT for Erie County, Lucas County, Ottawa County, Ohio. It took effect at Mar 18, 2021, 10:00 AM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 3:37 PM EDT (19:37 UTC)
- In effect from
- Mar 18, 2021, 10:00 AM EDT
- Expired
- Mar 18, 2021, 10:56 PM EDT
- In force
- 13 hr
- Issued by
- NWS Cleveland, OH
Counties Erie County, OH, Lucas County, OH, Ottawa County, OH
The radar
The Cleveland radar (KCLE), 99 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454 WHUS41 KCLE 171937 CFWCLE URGENT - IMMEDIATE BROADCAST REQUESTED Lakeshore Hazard Message National Weather Service Cleveland OH 337 PM EDT Wed Mar 17 2021 OHZ003-007-180345- /O.NEW.KCLE.LS.W.0001.210318T1400Z-210319T0800Z/ Lucas-Ottawa- 337 PM EDT Wed Mar 17 2021 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 10 AM THURSDAY TO 4 AM EDT FRIDAY... * WHAT...Significant lakeshore flooding expected. * WHERE...Lucas and Ottawa Counties. * WHEN...From 10 AM Thursday to 4 AM EDT Friday. * IMPACTS...Numerous roads closed and low lying property including parking lots, lawns, and homes and businesses will be inundated near the lake. Some shoreline erosion will occur. * ADDITIONAL DETAILS...A prolonged period of northeast gales to 35 knots will result in rising water levels across the western basin of Lake Erie. The water level at Toledo is expected to rise to at least 72 inches above low water datum Thursday morning before falling Thursday night as gales begin to subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
5 follow-up statements
063 WHUS41 KCLE 180216 CFWCLE URGENT - IMMEDIATE BROADCAST REQUESTED Lakeshore Hazard Message National Weather Service Cleveland OH 1016 PM EDT Wed Mar 17 2021 OHZ009-181030- /O.EXA.KCLE.LS.W.0001.210318T1400Z-210319T0800Z/ Erie- 1016 PM EDT Wed Mar 17 2021 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 10 AM THURSDAY TO 4 AM EDT FRIDAY... * WHAT...Significant lakeshore flooding expected. * WHERE...Erie County. * WHEN...From 10 AM Thursday to 4 AM EDT Friday. * IMPACTS...Numerous roads closed with low lying property inundated near Lake Erie. This may include parking lots, lawns, the Cedar Point Causeway, and Kelley's Island. Shoreline erosion can also be expected. * ADDITIONAL DETAILS...A prolonged period of northeast gales to 35 knots will result in rising water levels across the western basin of Lake Erie. The water level at Marblehead is expected to rise to near 70 inches above low water datum Thursday morning and peak Thursday afternoon before water levels start to fall Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ OHZ003-007-181030- /O.CON.KCLE.LS.W.0001.210318T1400Z-210319T0800Z/ Lucas-Ottawa- 1016 PM EDT Wed Mar 17 2021 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT FROM 10 AM THURSDAY TO 4 AM EDT FRIDAY... * WHAT...Significant lakeshore flooding expected. * WHERE...Lucas and Ottawa Counties. * WHEN...From 10 AM Thursday to 4 AM EDT Friday. * IMPACTS...Numerous roads closed along with low lying property inundated near the lake. This will include parking lots, lawns, along with some homes and businesses. Shoreline erosion can also be expected. Some areas impacted include Port Clinton and Put- In-Bay Island. * ADDITIONAL DETAILS...A prolonged period of northeast gales to 35 knots will result in rising water levels across the western basin of Lake Erie. The water level at Toledo is expected to rise to at least 72 inches above low water datum Thursday morning and peak Thursday afternoon before falling Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
662 WHUS41 KCLE 180734 CFWCLE Lakeshore Hazard Message National Weather Service Cleveland OH 334 AM EDT Thu Mar 18 2021 OHZ003-007-009-181545- /O.CON.KCLE.LS.W.0001.210318T1400Z-210319T0800Z/ Lucas-Ottawa-Erie- 334 AM EDT Thu Mar 18 2021 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EDT FRIDAY... * WHAT...Significant lakeshore flooding expected. * WHERE...Erie, Lucas and Ottawa Counties. * WHEN...From 10 AM this morning to 4 AM EDT Friday. * IMPACTS...Numerous roads closed and low lying property including parking lots, lawns, and homes and businesses will be inundated near the lake. Some shoreline erosion will occur. * ADDITIONAL DETAILS...A prolonged period of northeast gales to 35 knots will result in rising water levels across the western basin of Lake Erie. The water level at Marblehead is expected to rise to near 70 inches above low water datum later this morning before water levels begin to fall later this evening. The water level at Toledo is expected to rise near 74 inches above low water datum this afternoon before water levels begin to fall later this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
881 WHUS41 KCLE 181416 CFWCLE Lakeshore Hazard Message National Weather Service Cleveland OH 1016 AM EDT Thu Mar 18 2021 OHZ003-007-009-182230- /O.CON.KCLE.LS.W.0001.000000T0000Z-210319T0800Z/ Lucas-Ottawa-Erie- 1016 AM EDT Thu Mar 18 2021 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM EDT FRIDAY... * WHAT...Significant lakeshore flooding expected. * WHERE...Erie, Lucas and Ottawa Counties. * WHEN...Until 4 AM EDT Friday. * IMPACTS...These water levels will produce minor flooding of beaches, low lying areas and marina's. Some shoreline erosion will occur. * ADDITIONAL DETAILS...The water level at Marblehead is expected to rise to near 68 inches above low water datum around mid afternoon then fall through the evening. The water level at Toledo is expected to rise near 74 inches around mid afternoon then fall through the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
484 WHUS41 KCLE 181959 CFWCLE Lakeshore Hazard Message National Weather Service Cleveland OH 359 PM EDT Thu Mar 18 2021 OHZ003-007-009-190400- /O.CON.KCLE.LS.W.0001.000000T0000Z-210319T0800Z/ Lucas-Ottawa-Erie- 359 PM EDT Thu Mar 18 2021 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM EDT FRIDAY... * WHAT...Significant lakeshore flooding expected. * WHERE...Erie, Lucas and Ottawa Counties. * WHEN...Until 4 AM EDT Friday. * IMPACTS...These water levels will produce minor flooding of beaches, low lying areas and marina's. Some shoreline erosion will occur. * ADDITIONAL DETAILS...The water level at Marblehead is expected to rise to near 66 inches above low water datum around mid afternoon then fall through the evening. The water level at Toledo is expected to rise near 72 inches around mid afternoon then fall through the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
222 WHUS41 KCLE 190256 CFWCLE Lakeshore Hazard Message National Weather Service Cleveland OH 1056 PM EDT Thu Mar 18 2021 OHZ003-007-009-190400- /O.CAN.KCLE.LS.W.0001.000000T0000Z-210319T0800Z/ Lucas-Ottawa-Erie- 1056 PM EDT Thu Mar 18 2021 ...LAKESHORE FLOOD WARNING IS CANCELLED... Water levels on the western basin of Lake Erie have decreased this evening and are no longer expected to reach flooding levels. High waves of 6 to 10 feet may still contribute to beach erosion overnight. $$
What forecasters said that day
The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this lakeshore flood warning went out at Mar 17, 1:55 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 17, 1:55 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
155 PM EDT Wed Mar 17 2021
.SYNOPSIS...
A weak high pressure ridge over the Great Lakes region this
morning will move eastward later today. A developing low pressure
system near the near Oklahoma will move towards the Ozarks Region
later today. This stronger low pressure system will then track
towards to the Mid- Atlantic region on Thursday and east of New
Jersey by Friday morning. Behind this low, a stronger ridge
affects our region Friday through weekend as the embedded high
moves from near James Bay to the Mid- Atlantic region.
&&
.NEAR TERM /THROUGH THURSDAY/...
Dense fog has dissipated leaving sunny skies in its wake. High
temperatures in the low to mid 60s are expected across the area,
except near the lakeshore where a lake breeze will bring in
cooler Lake Erie temperatures.
Previous discussion...
The main weather story in the near term will be the storm
system bringing gusty winds and widespread rain on Thursday.
We have weak high pressure in control of our weather pattern
this morning with light winds and mostly clear to fair skies.
Due to these calm and clear conditions, we do have some patchy
fog mainly down near the higher terrain around Mansfield back to
the west towards the Findlay area. The latest nighttime
microphysics satellite imagery is showing some patchy fog
developing west-southwest of the Cleveland metro area as well.
While there may be some patchy dense fog this morning, we are
not expecting the fog to become widespread. The patchy fog does
appear to be shallow in nature.
We should see a good amount of sunshine this morning and that
will quickly burn off any fog shortly after sunrise. High and
mid level clouds will be on the increase from the west and
southwest later this afternoon into this evening. Temperatures
will be milder today with lower to middle 60s expected away from
the lakeshore and cooler in the 50s closer to the lake.
A rather stout and strong low pressure system will be
developing near the Ozarks Region later today into tonight. This
low pressure system will deepen as it track eastward across the
lower Ohio Valley on Thursday. The pressure gradient between
this low and a high pressure system north of the Great Lakes
region will cause northeast winds to increase late tonight into
Thursday. Gusty winds up to 35 to 45 mph may be possible with
the highest wind gusts near the lakeshore and west of I-71.
Widespread light to occasionally moderate rain will advance in
our direction ahead of this system and spread across the region
tonight through Thursday. Tomorrow will be wet and blustery day
with temperatures only in the 40s. General rainfall amounts
expected with this system will average .75" across northwest PA
to 1.25" near our central Ohio counties with isolated higher
amounts possible.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
By Thursday night, the event will likely be winding down with rain
changing to a rain/snow mix, then eventually all snow by early
Friday morning as colder air aloft moves into the region. However,
as anomalously high pressure moves south across the Great Lakes and
the low exits east of the area, a substantial pressure gradient
should remain in place over the region, especially west of I-71 and
along the lakeshore. We could easily see gusts of 40 to 45 mph, or
higher to near 50 mph along the immediate lakeshore, with sustained
winds of 25 to 30 mph. It shouldn't take much to see these type of
winds given the corridor of 50 to 60 knot 925 mb winds across the
area. Will likely need at least Wind Advisory headlines during this
period.
Winds will continue decreasing in intensity throughout the day
Friday, though some gusts of 25 to 30 mph remain possible. Skies
should clear relatively fast Friday morning, making for a sunny, yet
chilly and blustery day with highs in the lower 40s. Lows Friday
night will reach the low to mid 20s under clear skies.
By Saturday, sunny skies will remain, albeit with slightly warmer
temperatures with highs generally in the low to mid 50s. Given the
light flow across the region, anticipate lake breeze development is
possible. This would result in slightly cooler temperatures in
the mid to upper 40s along the lakeshore.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
A quiet long term period is expected as high pressure builds
southeast through the Great Lakes to the Atlantic coast through
Tuesday. Low pressure will approach the area on Tuesday, but most of
the precipitation should hold off until just after the forecast
period. Above average temperatures are expected through the long
term period with plentiful sunshine on Sunday and Monday. For now,
went with 50 percentile NBM temperatures which brings highs in the
lower to mid 60s on Sunday, with mid to upper 60s on Monday. Will
have to watch for lake breeze development Clouds begin increasing
from the west on Tuesday, though warm air advection will keep
temperatures well above average into the mid 60s.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
Clear skies are observed across the area this afternoon and is
expected to continue through the daytime hours today. Low
pressure currently over Oklahoma will work its way east-
northeast across the mid-Mississippi Valley today and tonight.
As that low approaches the area, rain showers and cloud cover
will overspread the region from the southwest late tonight into
Thursday morning. A lowering in ceilings and visibilities is
expected through the morning hours to IFR conditions at all TAF
sites through to the end of the TAF period.
Additionally, as that low approaches from the southwest,
northeast winds increase tonight and especially during the
daytime hours on Thursday. Max wind gusts are likely to occur
Thursday afternoon/evening with wind gusts up to 40 knots
possible, mainly at sites such as KTOL, KFDY, KMFD, KCLE, and
KERI.
Outlook...Non-VFR conditions are likely with widespread periods
of rain through Thursday night. Strong northeast winds may
product wind gusts of up to 40 knots through Thursday evening.
&&
.MARINE...
Have issued a Gale Watch for much of the lake, excluding the open
waters on the far eastern basin from Thursday morning through early
Friday morning. Northeasterly winds will increase on Thursday
morning, reaching 25 to 30 knots with gusts near 40 knots. By
Thursday afternoon, northeasterly winds will increase further,
reaching sustained winds of 35 knots or higher with gusts inching
towards 50 knots. Northeasterly winds will begin slowly decreasing
Friday morning into the 20 to 25 knot range with lighter flow
returning across the lake by Friday evening. Light flow across the
lake will persist through Tuesday with high pressure in place.
In addition to the Gale Watch, there is potential for lakeshore
flooding headlines across the central and western basin of the lake.
Have opted not to issue a lakeshore flood watch at this time given a
relatively low water level forecast, but given the prolonged
northeasterly flow across the lake, potential for one is certainly
there.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Watch from Thursday morning through late Thursday night
for LEZ142>146-162>166.
Gale Watch from Thursday morning through late Thursday night
for LEZ147>149-167>169.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin/Kahn/Saunders
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Saunders
MARINE...KahnHazardous weather outlook, Mar 17, 3:25 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 325 PM EDT Wed Mar 17 2021 OHZ006-008-009-017-018-181930- Wood-Sandusky-Erie-Hancock-Seneca- 325 PM EDT Wed Mar 17 2021 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT THURSDAY... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-007-181930- Lucas-Ottawa- 325 PM EDT Wed Mar 17 2021 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT THURSDAY... ...LAKESHORE FLOOD WARNING IN EFFECT FROM 10 AM THURSDAY TO 4 AM EDT FRIDAY... This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>012-019-089-PAZ001-181930- Lorain-Cuyahoga-Lake-Huron-Ashtabula Lakeshore-Northern Erie- 325 PM EDT Wed Mar 17 2021 ...WIND ADVISORY IN EFFECT FROM NOON THURSDAY TO 4 AM EDT FRIDAY... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ013-014-020>023-PAZ002-003-181930- Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Southern Erie- Crawford- 325 PM EDT Wed Mar 17 2021 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ027>030-036-037-047-181930- Wyandot-Crawford-Richland-Ashland-Marion-Morrow-Knox- 325 PM EDT Wed Mar 17 2021 ...WIND ADVISORY IN EFFECT FROM NOON THURSDAY TO 4 AM EDT FRIDAY... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Up to 1.5 inches of rain through Thursday night may result in rises on area rivers and possibly minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ031>033-038-181930- Wayne-Stark-Mahoning-Holmes- 325 PM EDT Wed Mar 17 2021 This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Up to 1.5 inches of rain through Thursday night may result in rises on area rivers and possibly minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-181930- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 325 PM EDT Wed Mar 17 2021 ...GALE WARNING IN EFFECT FROM 10 AM THURSDAY TO 4 AM EDT FRIDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:39 AM EDT | Gale Watch | CLE | 12 hr | |
| Mar 17, 7:26 AM EDT | Dense Fog Advisory | CLE | Ashland, Crawford, Cuyahoga, Erie, Hancock, Huron and 9 more | 4 hr |
| Mar 17, 3:24 PM EDT | Wind Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Hancock and 13 more | 32 hr |
| Mar 17, 3:37 PM EDT | Gale Warning | CLE | 36 hr |
Nearby
Lakeshore Flood Warnings in Ohio, 2021Every lakeshore flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.